Missouri, 2011Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011
April 25 to 27, 2011 · NWS PAH · 13 events in 7 counties and zones
A surface low pressure center developed northeastward from south central Oklahoma to southwest Missouri. A gradual increase in the warm sector southerly low level jet occurred as the surface low deepened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $663,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure center developed northeastward from south central Oklahoma to southwest Missouri. A gradual increase in the warm sector southerly low level jet occurred as the surface low deepened. Increasing vertical wind shear in the moist and unstable warm sector supported the development of short lines of thunderstorms with embedded lewps and supercell structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 12:52 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 25, 12:52 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT MON APR 25 2011
.DISCUSSION...
1 ROUND OF SHOWERS/STORMS PASSING NOW AND ANOTHER ROUND IS JUST
UPSTREAM...POISED TO ENTER LATER THIS EVENING AND OVERNIGHT AS WE
WARM SECTOR. BETTER CHANCE OF THUNDER WILL COME THEN...AS WE
DESTABILIZE. MAIN THRUST WILL CERTAINLY BE HEAVY RAIN WITH STILL
HIGH PWS AND WALL-TO-WALL PCPN LOOKING UPSTREAM. ANOTHER 2-3" THRU
TONIGHT-EARLY TOMORROW AM CAN BE EXPECTED. THEN AFTER A GENERAL
LULL IN WX TUESDAY...ATMOSPHERE RECHARGES WITH MORE OVERRUNNING
PCPN OVERWHELMING FA TUESDAY NIGHT-WEDNESDAY. MAY SEE ANOTHER 2-3"
SWATH DEVELOP/MOVE OVERHEAD. THIS WILL EXAGGERATE ALREADY ONGOING
FLOODING AND CONTINUE TO THRUST MAJOR-RECORD FLOOD LEVELS HERE.
FLASH FLOOD WATCH HEADLINE RUNNING THRU THE DAY WEDNESDAY
CERTAINLY LOOKS TO STILL BE GOOD THIS PACKAGE WITH NO RESPITE IN
SIGHT SAVE FOR THE TUESDAY RECHARGING LULL. KEEP IN MIND SLGT RISK
CONTINUES AS WELL...INCLUDING POTENTIAL FOR HIGH WINDS/LARGE HAIL
AND ISOLATED TORNADOES.
LARGE CYCLONE FINALLY LIFTS BULK OF MRH/UVM FIELD NORTH AND EAST
BY WEDNESDAY NIGHT-THURSDAY. RESULTANT POST SYSTEM ZONAL-NWLY FLOW
ACTION WILL MEAN DRY WEATHER FOR US THURSDAY-FRIDAY AND INTO FIRST
HALF OF SATURDAY POSSIBLY. ANOTHER FROPA-RELATED CHANCE OF PCPN
THEN COMES IN LATER SAT-SAT NIGHT-EARLY SUNDAY...BUT THIS SYSTEM
SHOULD MOVE ON THRU WEST-TO-EAST AND NOT OFFER NEARLY THE QPF AS
HAS BEEN FELT RECENTLY. MORE RECOVERY SLATED POST SUNDAY SYSTEM
PASSAGE WITH DRY WEATHER FORECAST FOR EARLY NEXT WEEK AS WELL.
&&
.AVIATION...
LOW VFR CIGS WILL OCCASIONALLY DROP TO MVFR WITH EACH ROUND OF
SHOWERS/STORMS...AND MAY FLIRT WITH IFR AT TIMES. MID AFTERNOON
PASSING ROUND OF STORMS WILL BE FOLLOWED BY A MID EVENING ROUND
AND THEN ANOTHER LATE NIGHT ROUND. VSBYS MAY DROP TO MVFR OR BLO
DEPENDING UPON PASSAGE OF STORM CENTER. WILL KEEP VCTS IN FORECAST
ONCE WE WARM SECTOR THIS EVENING...SLYS GUSTING TO NEAR 20KTS AT
TIMES. GENERAL LULL IN PCPN WILL BE FELT TOMORROW BEFORE NEXT BIG
ROUND COMES TOMORROW NIGHT-WED.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&Hazardous weather outlook, Apr 25, 1:46 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT MON APR 25 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
246 PM CDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING
TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
QUAD STATE REGION. ANY THUNDERSTORMS THAT DEVELOP THROUGH TONIGHT
COULD PRODUCE FLASH FLOODING IN A VERY SHORT PERIOD OF TIME.
IN ADDITION...A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE
ENTIRE QUAD STATE. LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW
TORNADOES WILL ALL BE POSSIBLE IN ADDITION TO VERY HEAVY RAINFALL
DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM FOR THE FAR SOUTHEAST PENNYRILE OF WESTERN KENTUCKY. REFER
TO THE WATCH FOR DETAILS.
MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL.
REFER TO OUR WEB PAGE AT WEATHER.GOV/PAH TO SEE ALL THE FLOOD
PRODUCTS AND DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE INTO MID WEEK. A FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY AFTERNOON. THOUGH IT APPEARS THERE MAY
BE A BREAK FOR MUCH OF THE AREA DURING THE DAY TUESDAY...
WIDESPREAD HEAVY RAINFALL AND POSSIBLY MORE SEVERE THUNDERSTORMS
ARE EXPECTED TO RETURN TUESDAY NIGHT INTO WEDNESDAY. AN ADDITIONAL
4 TO 7 INCHES OF RAINFALL IS POSSIBLE THROUGH MID WEEK...BRINGING
5 DAY RAINFALL TOTALS SINCE LAST FRIDAY INTO THE 10 TO 15 INCH
RANGE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS IS A PARTICULARLY
DANGEROUS SITUATION.
MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL. SOME
RIVER CRESTS MAY CHALLENGE HISTORICAL VALUES. FOR MORE
INFORMATION... PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT OUR WEB
PAGE AT WEATHER.GOV/PAH.
THE WIND LATE TUESDAY NIGHT AND WEDNESDAY COULD BECOME A HAZARD AS
THE SURFACE LOW PRESSURE SYSTEM SWEEPS ACROSS THE AREA. GUSTS INTO
THE 30 TO 40 MPH RANGE MAY BE COMMON AS THE SYSTEM DEEPENS UPON
ITS PUSH ACROSS AND OUT OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR THE SEVERE THUNDERSTORM WATCH IS REQUESTED...AND
SPOTTERS MAY BE NEEDED LATER TONIGHT TOO. CONTINUED REPORTS OF
FLOODING AND HEAVY RAINFALL ARE ENCOURAGED AS WELL.
In the hours before
Local storm report, Apr 25, 3:28 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL PEMBROKE 36.77N 87.36W
04/25/2011 E0.75 INCH CHRISTIAN KY TRAINED SPOTTER
&&
JIMPLocal storm report, Apr 25, 3:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 NW ELKTON 36.85N 87.21W
04/25/2011 E1.00 INCH TODD KY TRAINED SPOTTER
&&
JIMPLocal storm report, Apr 25, 3:46 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FUNNEL CLOUD 2 ESE GREENVILLE 37.20N 87.14W
04/25/2011 MUHLENBERG KY LAW ENFORCEMENT
&&
RLSLocal storm report, Apr 25, 3:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 S HOPKINSVILLE 36.81N 87.49W
04/25/2011 E1.00 INCH CHRISTIAN KY TRAINED SPOTTER
&&
RSTLocal storm report, Apr 25, 3:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD CENTRAL CITY 37.30N 87.13W
04/25/2011 MUHLENBERG KY TRAINED SPOTTER
&&
RLSLocal storm report, Apr 25, 4:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 4 SE HOPKINSVILLE 36.81N 87.44W
04/25/2011 CHRISTIAN KY TRAINED SPOTTER
8339 BRADSHAW ROAD- BARN DESTROYED,POWER LINES DOWN.
TREES DOWN.
&&
RLSEvent by event
5 flash flood, 3 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Ripley
- When
- April 25, 4:20 PM CST
- Where
- Ripley County, 3.92 mi ESE of Briar
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -90.910
Trees were blown down and snapped off.
Thunderstorm Wind, Carter
- When
- April 25, 4:24 PM CST
- Where
- Carter County, 0.55 mi E of Grandin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -90.820
Wind gusts were estimated around 60 mph by law enforcement officers.
Funnel Cloud, Ripley
- When
- April 25, 4:34 PM CST
- Where
- Ripley County, 1.38 mi S of Sinsabaugh
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.550, -90.730
Tornado, Wayne
- When
- April 25, 4:47 PM CST to 5:00 PM CST
- Where
- Wayne County, 3.02 mi SSW of Silva to 1.64 mi W of Lowndes
- Rating
- EF1
- Path length
- 11.78 mi
- Path width
- 200 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.128, -90.534
Structural damage was limited to the side of a church. The tornado uprooted and snapped dozens of oaks and pines. The heaviest damage was in a forested area, where peak winds were estimated near 100 mph.
Funnel Cloud, Butler
- When
- April 25, 4:47 PM CST
- Where
- Butler County, 1.8 mi WNW of Poplar Bluff
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -90.430
Tornado, Wayne
- When
- April 25, 4:58 PM CST to 5:06 PM CST
- Where
- Wayne County, 1.29 mi WSW of Clubb to 3.94 mi S of Gravelton
- Rating
- EF1
- Path length
- 5.88 mi
- Path width
- 500 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.211, -90.371
At a horse ranch near Clubb, the tornado lifted wall panels from a horse arena, lifted a segment of roofing from a house, uprooted trees, and heavily damaged a 111-year-old barn. Numerous power poles were snapped. The trees exhibited a convergent pattern, and tin from the arena was circulated, including some that was found 200 yards south of the arena. The tornado continued on the ground uprooting trees, maximizing intensity as it crossed County Road 216. The remainder of the path was through forested areas, including a conservation area. Peak winds were estimated near 105 mph.
Flash Flood, Butler
- When
- April 25, 5:06 PM CST to 8:15 PM CST
- Where
- Butler County, 3.21 mi SW of Poplar Bluff to 2.09 mi SSW of Hillard
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 36.724, -90.448
Nearly 60 Poplar Bluff residents were rescued after city streets became flooded. Fire and police departments conducted 59 water rescues, both of houses and vehicles. Utilizing three boats, the fire department performed about 33 rescues. Because the boats were unmotorized, firefighters had difficulty pulling them through 4 to 5 feet of water. Vehicles were driving through water up to their headlights on a local thoroughfare.
Flash Flood, Carter
- When
- April 25, 5:10 PM CST to 8:10 PM CST
- Where
- Carter County, Ellsinore to 2.23 mi E of Ellsinore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -90.750
Water rescues were taking place on the south side of Ellsinore.
Thunderstorm Wind, Bollinger
- When
- April 25, 5:20 PM CST to 5:25 PM CST
- Where
- Bollinger County, 1.29 mi S of Glenallen to 2.07 mi S of Lutesville
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.301, -90.028
Trees were blown down west of Marble Hill. Wind gusts were measured to 60 mph near Marble Hill.
Tornado, Bollinger
- When
- April 25, 5:30 PM CST to 5:33 PM CST
- Where
- Bollinger County, 3 mi SW of Sedgewickville to 1.25 mi WNW of Sedgewickville
- Rating
- EF1
- Path length
- 2.77 mi
- Path width
- 70 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.489, -89.959
The south half of a roof was torn completely off, including the roof decking. A power pole was snapped. Debris was hanging in trees along the damage path. Dozens of trees were snapped or uprooted. At the end of the path, a mobile home was blown into a shed. Rescue crews had difficulty reaching a woman trapped inside the mobile home because of flooded roads. Both the shed and mobile home were demolished. Peak winds were estimated near 100 mph. The average path width was 50 yards.
Flash Flood, Ripley
- When
- April 25, 7:00 PM CST to 8:30 PM CST
- Where
- Ripley County, 3.72 mi S of Naylor to Paynor
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.526, -90.597
The city of Naylor was isolated by flooding of roads through the night. Some homes were evacuated by boat throughout the county, and water entered a few homes and businesses.
Flash Flood, Cape Girardeau
- When
- April 25, 8:00 PM CST to 10:00 PM CST
- Where
- Cape Girardeau County, Cape Girardeau to 3.15 mi NE of Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.300, -89.530
A trained spotter measured 2.55 inches of rain in 90 minutes. Total rainfall over the preceding four-day period was 12.82 inches.
Flash Flood, Stoddard
- When
- April 26, 5:00 AM CST to April 27, 3:00 PM CST
- Where
- Stoddard County, 0.74 mi NE of Painton to 2.05 mi NW of Mesler
- Cause
- Dam / Levee Break
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 37.089, -89.792
A breach in the Jenkins Basin levee flooded thousands of acres in northern and eastern Stoddard County. About two-thirds of the community of Painton was underwater due to the breach. The Bell City area was affected. Firefighters evacuated a small number of residents by boat. Four families were evacuated from an area south of Brownwood. A section of U.S. Highway 60 was closed as a direct result of the breach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
- Damaging Winds in Pennsylvania, April 25, 2011$530,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290363, 290365, 290508, 288691, 290510, 288694, 296559, 296558, 290367, 290371, 296686, 296570, 296677.